Antidepressant-Induced Sexual Dysfunction

REGISTER


Forgot your login? GET HELP

This article reviews current evidence regarding sexual side effects of antidepressant drugs. Controlled studies have demonstrated that some antidepressant drugs have adverse effects on orgasm and libido. Orgasmic dysfunction and ejaculatory delay appear to be common sexual side effects of the serotonin selective reuptake inhibitors (SSRIs). A variety of treatment options are available if a patient experiences antidepressant-induced sexual dysfunction. Often, modification of the pharmacologic regimen will restore sexual function while maintaining antidepressant activity. The frequency of sexual side effects reported with the SSRIs mandates that the clinician inquire about sexual function if these agents are used. Bupropion and nefazodone appear to have an unusually low incidence of sexual side effects.

J Clin Psychiatry 1998;59(suppl 4):48–54